Flash Flood, Staunton (C)
- When
- September 28, 10:45 AM EST to 4:45 PM EST
- Where
- Staunton (C) County, Staunton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.149, -79.060 (the zone’s center; the record gives no point)
Several roads flooded.
The remnants of Hurricane Jeanne brought flooding to Northern Virginia on the 28th. The flooding lasted from mid morning at some sites through the late evening hours.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The remnants of Hurricane Jeanne brought flooding to Northern Virginia on the 28th. The flooding lasted from mid morning at some sites through the late evening hours. Numerous primary and secondary roads were washed out. Three to four feet of standing water was observed by law enforcement personnel in inundated areas. Augusta and Fauquier Counties reported the highest rainfall totals, 7 inches and 6 to 8 inches respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 10:05 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 AM EDT TUE SEP 28 2004 .SHORT TERM (THIS AFTERNOON)... ...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE THROUGH THIS EVENING... ...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF N-CNTRL VA TIL 5PM EDT... ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS. TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING ISSUED AT 1500Z. FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY... WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT 06Z. && .AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE AND ASSOCIATED PRECIP SHIELD PULLS AWAY. && .MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE PASSES EAST OF THE WATERS. && .HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM RIVERS. WILL CONTINUE TO MONITOR THIS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004. VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051. WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055. .MARINE...SCA ALL ZONES. && SHORT TERM/AVIATION...SMZ MARINE/LONG TERM/WATCHES...HTS WARNINGS...DRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 450 AM EDT TUE SEP 28 2004 MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-281449- ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA- CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA- HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA- MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD- 450 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... HEAVY RAINFALL IS EXPECTED TODAY AS THE REMNANTS OF JEANNE MOVE NORTHEAST OVER SOUTHERN VIRGINIA. RAINFALL AMOUNTS OF TWO TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. A FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME...BUT RAINFALL REPORTS WILL BE APPRECIATED. DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281449- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD- CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD- HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- 450 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO BRING RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. SOME OF THE STORMS ALONG AND EAST OF A SPOTSYLVANIA TO ANNE ARUNDEL LINE WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES. SHOULD SEVERE WEATHER OCCUR...THE MOST LIKELY TIMES WILL BE BETWEEN 11 AM AND 7 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
The Roanoke radar (KFCX), 165 km away, was scanning. The volume nearest the first event began at 15:44 UTC.
18 flash flood, 5 flood. Local standard time, as filed.
Several roads flooded.
Several roads flooded.
Several roads flooded.
Several roads flooded. 3.18 inches of rain reported.
A few back roads under water.
U.S. Route 50 closed due to flooding along the Middleburg to Aldie corridor. Many secondary roads in the area area partially flooded and reduced to one lane or less.
Roads closed due to flooding.
Water covered the roads in several locations around the city.
U.S. Route 50 west of Winchester closed, 3 to 4 feet of standing water on the road. Interstate 81 was also blocked by high water.
Numerous primary and secondary roads closed due to high water. Two secondary roads washed out.
Several roads covered by water.
Roads and side streets under water.
Many roads closures throughout the county due to flooding.
Several roads closed due to high water.
Numerous roads closed due to high water.
Numerous roads closed in the west and central sections of the county.
Roads closed due to high water, including three intersections along Lee Highway.
Roads covered by water.
Several primary and secondary roads under water.
Several roads closed.
Water covered roads across the county.
Several back roads under water.
Several roads closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425285, 5425286, 5425287, 5425288, 5425348, 5425349, 5425356, 5425357, 5425358, 5425350, 5427440, 5427442, 5425351, 5425352, 5425353, 5427439, 5427441, 5427443, 5425354, 5425355, 5427436, 5427437, 5427438.